Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen,
aspirin, and other common pain relievers, including acetaminophen,have
been linked to peptic ulcers, which
cause pain, bleeding, and perforation in the stomach. Few
studies have reported on the risk for peptic ulcers related
to the use of acetaminophen, however, which is found in Tylenol.
In addition, it is not known if several new NSAIDs approved
for public use in the last decade are related to ulcers.
The authors of the study, which appeared in a recent issue
of the journal Epidemiology, evaluated the risk of
ulcer associated with the use of acetaminophen and several
new NSAIDs. Researchers collected data on over 2,000 peptic
ulcer patients and 11,500 of their healthy counterparts. Dosage
and drug combinations, as well as overall drug use, were determined
for the 40- to 79-year-old British subjects.
Acetaminophen use increased risk of peptic ulcer almost four
times if more than two doses (or four pills) were taken daily.
Risk was slight when less than that dosage was taken. Overall,
NSAID use increased risk of ulcers fourfold at any dosage,
but the drugs were most dangerous together: Combining NSAIDs
and two doses or more of acetaminophen daily increased the
risk for peptic ulcer 13.2 times.
Of course, these findings are based on a dosage of only four
pills daily; many people take the recommended maximum dosage
of eight pills per day. If you suffer from headaches, back
pain, or other chronic conditions for which you take NSAIDs,
never combine different drugs, and keep your dosages minimal,
especially if you are having any sort of stomach problems.
For more information on nonpharmaceutical approaches to managing
pain, schedule an appointment with your doctor of chiropractic.
Rodríguez LAG, Hernández-Díaz S. Relative risk of upper
gastrointestinal complications among users of acetaminophen
and nonsteroidal anti-inflammatory drugs. Epidemiology
2001:12(5), pp. 570-576.